South Dakota, 2020

Damaging Wind in South Dakota, July 2, 2020

July 2, 2020 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced wind gusts around 60 mph in the Winner area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced wind gusts around 60 mph in the Winner area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 10:46 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 2, 10:46 PM CST, 1 hour 7 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1046 PM MDT Thu Jul 2 2020

.UPDATE...
Issued at 824 PM MDT Thu Jul 2 2020

Storms continue across portions of cntrl/s cntrl SD, though severe
potential appears to be waning as nighttime stabilization sets in.
For now, little activity in our area, though prolific lightning
producing storm in Todd Co is likely supporting gusty winds and
torrential rainfall. Additional activity may clip portions of
Mellette/Tripp Co later tonight, particularly if MCS in ABR's area
manages to expand along Corfidi vectors with an increasing
northerly component through 06z. If so, suspect this will largely
be elevated, with a limited threat for wind but potential for
marginally severe hail.

Across portions of nern WY, winds have decreased this evening,
though RH values remain low. Thus, Red Flag Warning was allowed to
expire at the top of the hour. Yet another dry day on tap
tomorrow, though again, winds look weaker.

Near-term forecast generally remains on track.

&&

.DISCUSSION...(This Evening Through Thursday)
Issued at 1217 PM MDT Thu Jul 2 2020

NW CONUS upper trough will remain anchored in the period,
supporting active SW flow over the region through the period at
times, as deep moisture wavers over the region at times. One such
impulse and moisture plume will impact the region today,
supporting a cluster of strong to severe thunderstorms this
afternoon and evening. Sfc trough stalled over the region fro NW
SD into SW SD. Pretty sig axis of abundant ML CAPE from just north
of the Black Hills and south. Diurnal de-stabilization with an
advancing weak impulse will support convective initiation over the
Black Hills and a sfc trough across NW SD, with convection
expected to grow upscale given ample CAPE and increasing bulk
shear. Should be plenty of CAPE/SHEAR (3500 J/kg with 30-40 knots
of 0-6 km Shear) for supercells and potential bowing cells.
Convection will push off the hills and onto the plains late this
afternoon and evening with a lingering severe threat into the
later evening. LL moisture will recycle over the region Friday as
southerly flow becomes established. Another impulse will support
another round of thunderstorms in the late afternoon and evening
as convection develops per a weakening cap. Convection will likely
develop over portions of NE WY where capping will be weakest,
with other convection possible on the Black Hills and on the Pine
Ridge over northern Neb and/or scentral SD per weak CIN.
Convention will likely grow upscale in the evening and carry east
across NW SD per a strengthening LLJ, supporting a severe threat.
Otherwise, convection will be possible nearly every day in the
remainder of the period as a sfc trough wavers over the region in
unsettled SW flow with seasonal temps.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Friday Night)
Issued At 1046 PM MDT Thu Jul 2 2020

VFR conds will prevail through most of the TAF period. Iso TSRA
are expected Fri aftn through the overnight, mainly over far nern
WY, nwrn SD, and extending swd through swrn SD. Erratic wind gusts
are expected near the strongest storms, with local MVFR conds
also possible. A low-level jet will develop near the end of the
period, which could lead to some wind shear from wrn SD through
nern WY.

&&

.FIRE WEATHER...
Issued at 1217 PM MDT Thu Jul 2 2020

Breezy and very dry southwest winds have developed across
southern Campbell County and is moving into Weston County.
Minimum relative humidity has dropped to 10-15% across several
sites. Critical fire weather conditions are now being met.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

Update...Sherburn
DISCUSSION...JC
AVIATION...Sherburn
FIRE WEATHER...13
Hazardous weather outlook, Jul 2, 11:20 AM CST, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1120 AM MDT Thu Jul 2 2020

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ056>058-
071-031300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
1120 AM MDT Thu Jul 2 2020 /1220 PM CDT Thu Jul 2 2020/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening. Large hail and damaging winds will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily chances for thunderstorms continue through early next week.
Strong to severe storms will be possible at times. On Friday,
severe weather is more likely across northwestern South Dakota,
where there is a slight risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-055-031300-
Northern Campbell-Southern Campbell-
1120 AM MDT Thu Jul 2 2020

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible today, but severe weather is not
expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily chances for thunderstorms continue through early next week.
Strong to severe storms will be possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 2, 8:38 PM CST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Rapid City SD
838 PM MDT Thu Jul 2 2020

SDZ032-043-030315-
Jackson SD-Haakon SD-
838 PM MDT Thu Jul 2 2020

...STRONG THUNDERSTORM OVER SOUTHEASTERN HAAKON AND NORTHEASTERN
JACKSON COUNTIES...

At 838 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Belvidere, or 18 miles east of Kadoka, moving
north at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Midland.

This includes Interstate 90 in South Dakota between Mile Markers 164
and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4410 10127 4409 10104 4400 10105 4399 10107
      4395 10106 4384 10106 4384 10127
TIME...MOT...LOC 0238Z 180DEG 15KT 4389 10115

Sherburn
Special weather statement, Jul 2, 9:12 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1012 PM CDT Thu Jul 2 2020

SDZ047-030345-
Todd SD-
1012 PM CDT Thu Jul 2 2020

...STRONG THUNDERSTORM OVER SOUTHEASTERN TODD COUNTY...

At 1012 PM CDT, Doppler radar was tracking a strong thunderstorm near
Littleburg, or 10 miles north of Valentine, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Littleburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4300 10063 4314 10061 4317 10022 4313 10020
      4300 10020
TIME...MOT...LOC 0312Z 277DEG 14KT 4303 10050

Sherburn
Special weather statement, Jul 2, 9:30 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1030 PM CDT Thu Jul 2 2020

SDZ046-049-030430-
Tripp SD-Mellette SD-
1030 PM CDT Thu Jul 2 2020

...STRONG THUNDERSTORMS OVER NORTHERN TRIPP AND NORTHEASTERN MELLETTE
COUNTIES...

At 1029 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Vivian to 7 miles south of
Draper. Movement was southeast at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Hamill and Intersection of Highway 83 and White River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4354 10040 4372 10071 4377 10058 4372 10047
      4374 10036 4370 10029 4368 10009 4370 9990
      4367 9987 4370 9986 4371 9975 4373 9976
      4372 9973 4376 9969 4373 9967 4377 9966
      4374 9962 4355 9962
TIME...MOT...LOC 0329Z 300DEG 33KT 4387 10026 4383 10049

Sherburn
Local storm report, Jul 2, 9:41 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
941 PM MDT THU JUL 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HAIL             NEWCASTLE               43.86N 104.20W
07/02/2020  E1.50 INCH       WESTON             WY   LAW ENFORCEMENT

0128 PM     HAIL             3 NNE NEWCASTLE         43.90N 104.18W
07/02/2020  M1.75 INCH       WESTON             WY   TRAINED SPOTTER

0156 PM     HAIL             3 SE NEWELL             44.69N 103.37W
07/02/2020  E1.00 INCH       BUTTE              SD   PUBLIC

0220 PM     HAIL             5 SE DEERFIELD          43.97N 103.77W
07/02/2020  E1.25 INCH       PENNINGTON         SD   PUBLIC

            DELAYED REPORT. TIME ESTIMATED FROM RADAR.

0238 PM     TSTM WND GST     1 ENE MUD BUTTE         45.01N 102.86W
07/02/2020  M60 MPH          MEADE              SD   MESONET

0255 PM     HAIL             3 N SHERIDAN LAKE       44.02N 103.48W
07/02/2020  M0.88 INCH       PENNINGTON         SD   PUBLIC

0300 PM     HAIL             7 W HERMOSA             43.84N 103.33W
07/02/2020  E1.00 INCH       CUSTER             SD   NWS EMPLOYEE

            TIME OF LARGEST HAIL ESTIMATED FROM RADAR.

0303 PM     HAIL             6 ENE MUD BUTTE         45.02N 102.76W
07/02/2020  E0.70 INCH       MEADE              SD   PUBLIC

0305 PM     HAIL             1 N HISEGA              44.07N 103.40W
07/02/2020  E0.70 INCH       PENNINGTON         SD   TRAINED SPOTTER

0306 PM     HAIL             5 W HERMOSA             43.84N 103.29W
07/02/2020  E1.50 INCH       CUSTER             SD   SOCIAL MEDIA

            MOST WERE PEA TO DIME SIZE BUT A FEW LARGER

0309 PM     HAIL             2 W HAYWARD             43.87N 103.38W
07/02/2020  E1.50 INCH       PENNINGTON         SD   TRAINED SPOTTER

            LOTS OF 3/4 TO INCH HAIL

0310 PM     HAIL             2 S PACTOLA RESV        44.04N 103.50W
07/02/2020  E1.00 INCH       PENNINGTON         SD   PUBLIC

0316 PM     HAIL             5 E MUD BUTTE           44.99N 102.78W
07/02/2020  E0.88 INCH       MEADE              SD   PUBLIC

0320 PM     HAIL             3 S PACTOLA RESV        44.03N 103.50W
07/02/2020  E1.25 INCH       PENNINGTON         SD   SOCIAL MEDIA

            PICTURE OF HAIL SHOWED SOME STONES OF AT LEAST HALF
            DOLLAR SIZE

0329 PM     TSTM WND GST     7 NNE RALPH             45.86N 102.98W
07/02/2020  M59 MPH          HARDING            SD   MESONET

0330 PM     HAIL             3 W DWTN RAPID CITY     44.09N 103.29W
07/02/2020  E1.25 INCH       PENNINGTON         SD   SOCIAL MEDIA

            IMAGE COMPARED TO A QUARTER SHOWS HAIL ABOUT HALF
            DOLLAR SIZED. START TIME ESTIMATED FROM RADAR.

0330 PM     HAIL             7 NE REVA               45.63N 103.00W
07/02/2020  E1.25 INCH       HARDING            SD   SOCIAL MEDIA

            PHOTO SHOWS HAIL OF AT LEAST HALF DOLLAR SIZED. TIME
            ESTIMATED FROM RADAR.

0334 PM     HAIL             4 SW DWTN RAPID CITY    44.05N 103.29W
07/02/2020  E1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

            STARTED AT THIS TIME AND FELL FOR ABOUT FIVE MINUTES.

0334 PM     TSTM WND GST     7 NNE RALPH             45.86N 102.98W
07/02/2020  M59 MPH          HARDING            SD   MESONET

0335 PM     TSTM WND GST     1 N BUFFALO             45.60N 103.55W
07/02/2020  M54 MPH          HARDING            SD   ASOS

0409 PM     TSTM WND GST     3 W UNION CENTER        44.56N 102.72W
07/02/2020  M73 MPH          MEADE              SD   MESONET

0410 PM     HAIL             6 ENE ROCKERVILLE       43.98N 103.24W
07/02/2020  E1.00 INCH       PENNINGTON         SD   PUBLIC

            PEA TO QUARTER SIZED HAIL COVERED THE GROUND. TIME OF
            ONSET OF LARGE HAIL ESTIMATED FROM RADAR.

0410 PM     HAIL             4 ESE ROCKERVILLE       43.93N 103.30W
07/02/2020  M2.00 INCH       PENNINGTON         SD   SOCIAL MEDIA

            PHOTO SHOWS HAIL MEASURED AT LEAST 2 INCHES IN
            DIAMETER.

0412 PM     HAIL             7 NE SMITHWICK          43.38N 103.14W
07/02/2020  E1.75 INCH       FALL RIVER         SD   TRAINED SPOTTER

            ALSO A 49 MPH WIND GUST BEFORE HAIL BROKE ANEMOMETER.

0414 PM     TSTM WND GST     ENNING                  44.58N 102.56W
07/02/2020  E60 MPH          MEADE              SD   TRAINED SPOTTER

0420 PM     HAIL             7 SW RAPID CITY ARPT    43.98N 103.17W
07/02/2020  E1.50 INCH       PENNINGTON         SD   NWS EMPLOYEE

            TIME ESTIMATED FROM RADAR. HAD BEEN MELTING FOR AT
            LEAST HALF AN HOUR.

0429 PM     TSTM WND GST     3 WSW FAIRBURN          43.68N 103.26W
07/02/2020  M51 MPH          CUSTER             SD   MESONET

0430 PM     HAIL             7 E ROCKERVILLE         43.96N 103.21W
07/02/2020  E1.75 INCH       PENNINGTON         SD   SOCIAL MEDIA

            PHOTO SHOWS SEVERAL LARGE HAIL STONES UP TO GOLF BALL
            SIZED

0433 PM     TSTM WND GST     7 S ENNING              44.47N 102.56W
07/02/2020  E60 MPH          MEADE              SD   TRAINED SPOTTER

            ESTIMATED AT LEAST 60 MPH WIND GUSTS

0448 PM     HAIL             1 SW MARCUS             44.65N 102.28W
07/02/2020  E1.00 INCH       MEADE              SD   TRAINED SPOTTER

0450 PM     HAIL             9 WSW RED ELM           44.99N 101.96W
07/02/2020  E0.70 INCH       ZIEBACH            SD   TRAINED SPOTTER

            ALSO 0.9 INCHES OF RAIN FROM 430 PM THROUGH APPROX 550
            PM.

0453 PM     TSTM WND GST     2 ENE WHITE OWL         44.60N 102.38W
07/02/2020  E75 MPH          MEADE              SD   TRAINED SPOTTER

            LOTS OF TREE LIMBS DOWN

0735 PM     HAIL             5 S OTTUMWA             44.16N 101.36W
07/02/2020  E1.25 INCH       HAAKON             SD   PUBLIC

            RECEIVED 0.60" OF RAIN

0739 PM     TSTM WND GST     11 SW PARMELEE          43.23N 101.20W
07/02/2020  M51 MPH          TODD               SD   MESONET

0748 PM     HAIL             8 ESE OTTUMWA           44.20N 101.20W
07/02/2020  M1.50 INCH       HAAKON             SD   PUBLIC

0759 PM     TSTM WND GST     1 NE MIDLAND            44.08N 101.14W
07/02/2020  M51 MPH          HAAKON             SD   MESONET

&&

EVENT NUMBER UNR2002159 UNR2002160 UNR2002161 UNR2002185 UNR2002162
UNR2002163 UNR2002166 UNR2002168 UNR2002164 UNR2002170 UNR2002165
UNR2002187 UNR2002169 UNR2002171 UNR2002174 UNR2002172 UNR2002190
UNR2002167 UNR2002178 UNR2002179 UNR2002173 UNR2002177 UNR2002182
UNR2002176 UNR2002175 UNR2002186 UNR2002180 UNR2002189 UNR2002181
UNR2002183 UNR2002188 UNR2002184 UNR2002191 UNR2002192 UNR2002193
UNR2002194

UNR
Special weather statement, Jul 2, 9:49 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1049 PM CDT Thu Jul 2 2020

SDZ049-030445-
Tripp SD-
1049 PM CDT Thu Jul 2 2020

...STRONG THUNDERSTORMS OVER SOUTHERN TRIPP COUNTY...

At 1049 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Clearfield to 2 miles
southwest of Dog Ear Lake to 5 miles southeast of Millboro. Movement
was east at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Colome, Millboro, Keyapaha, Clearfield, Wewela and Dog Ear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4300 9953 4300 10020 4313 10020 4314 10022
      4329 10021 4330 10021 4330 9954
TIME...MOT...LOC 0349Z 264DEG 24KT 4324 10005 4315 9995 4301 9990

Sherburn
Local storm report, Jul 2, 10:52 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 PM MDT THU JUL 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 NNE HAYWARD           43.89N 103.32W
07/02/2020  M2.00 INCH       PENNINGTON         SD   SOCIAL MEDIA

            PHOTO SHOWS SEVERAL MEASURED HAIL STONES APPROXIMATELY
            TWO INCHES IN DIAMETER

&&

EVENT NUMBER UNR2002195

KDS

The radar

The North Platte radar (KLNX), 170 km away, was scanning. The volume nearest the first event began at 05:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tripp

When
July 2, 11:53 PM CST
Where
Tripp County, (Icr)winner Airport
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
43.390, -99.840

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903027.